Namespaces
Variants
Actions

Perron-Frobenius theorem

From Encyclopedia of Mathematics
(Redirected from Perron–Frobenius theorem)
Jump to: navigation, search


Let a real square $ ( n \times n) $- matrix $ A $ be considered as an operator on $ \mathbf R ^ {n} $, let it be without invariant coordinate subspaces (such a matrix is called indecomposable) and let it be non-negative (i.e. all its elements are non-negative). Also, let $ \lambda _ {1} \dots \lambda _ {n} $ be its eigen values, enumerated such that

$$ | \lambda _ {1} | = \dots = | \lambda _ {h} | > | \lambda _ {h+} 1 | \geq \dots \geq | \lambda _ {n} | ,\ \ 1 \leq h \leq n. $$

Then,

1) the number $ r = | \lambda _ {1} | $ is a simple positive root of the characteristic polynomial of $ A $;

2) there exists an eigen vector of $ A $ with positive coordinates corresponding to $ r $;

3) the numbers $ \lambda _ {1} \dots \lambda _ {h} $ coincide, apart from their numbering, with the numbers $ r, \omega r \dots \omega ^ {h-} 1 r $, where $ \omega = e ^ {2 \pi i/h } $;

4) the product of any eigen value of $ A $ by $ \omega $ is an eigen value of $ A $;

5) for $ h > 1 $ one can find a permutation of the rows and columns that reduces $ A $ to the form

$$ \left \| \begin{array}{ccccc} 0 &A _ {1} & 0 &\dots & 0 \\ 0 & 0 &A _ {2} &\dots & 0 \\ \dots &\dots &\dots &\dots &\dots \\ 0 & 0 & 0 &\dots &A _ {h-} 1 \\ A _ {h} & 0 & 0 &\dots & 0 \\ \end{array} \right \| , $$

where $ A _ {j} $ is a matrix of order $ nh ^ {-} 1 $.

O. Perron proved the assertions 1) and 2) for positive matrices in [1], while G. Frobenius [2] gave the full form of the theorem.

References

[1] O. Perron, "Zur Theorie der Matrizen" Math. Ann. , 64 (1907) pp. 248–263
[2] G. Frobenius, "Ueber Matrizen aus nicht negativen Elementen" Sitzungsber. Königl. Preuss. Akad. Wiss. (1912) pp. 456–477
[3] F.R. [F.R. Gantmakher] Gantmacher, "The theory of matrices" , 1 , Chelsea, reprint (1977) (Translated from Russian)

Comments

The Perron–Frobenius theorem has numerous applications, cf. [a1], [a2].

References

[a1] E. Seneta, "Nonnegative matrices" , Allen & Unwin (1973)
[a2] K. Lancaster, "Mathematical economics" , Macmillan (1968)
How to Cite This Entry:
Perron–Frobenius theorem. Encyclopedia of Mathematics. URL: http://encyclopediaofmath.org/index.php?title=Perron%E2%80%93Frobenius_theorem&oldid=22894